+44 20 3868 9735
Muhammad Arshad, Hina Inam, Farida karim and Usama Khalid
Introduction: Paraphenylenediamine (PPD) is the constituent of hair dyes that is responsible for toxicity. Hair dye (PPD) poisoning is associated with high morbidity and mortality and dramatic increase in its incidence has been seen in recent years. We share our experience of a case of complicated PPD poisoning and its management.
Case Description: A 3 year old boy presented to A&E with extensive cervicofacial edema and difficulty breathing for past 6 h. Patient underwent emergency tracheostomy and was kept under mechanical ventilation. Patient responded well to corticosteroids and anti-allergic medications. There was a history of ingestion of hair dye mixed water prior to the onset of symptoms.
Conclusion: Paraphenylene diamine (PPD) (Kala Pathar) poisoning is associated with high morbidity & mortality. It is emerging as a common form of poisoning both accidental and intentional among Asian and African countries due its easy availability and low cost. PPD intoxication can have serious and lethal manifestation that require prompt diagnosis and management. Therefore, we recommend public awareness and education regarding this toxin and early recognition and aggressive airway management.